Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 113, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 1, 2008, 2:21 PM EDT for Colleton County, Dorchester County, South Carolina. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2008, 2:21 PM EDT (18:21 UTC)
- Expired
- Jun 1, 2008, 2:48 PM EDT
- In force
- 27 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
Counties Colleton County, SC, Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 66 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 2:32 PM EDT | HAIL 0.75 | 4 W Reevesville, SC | PENNY SIZE HAIL WAS REPORTED ON LOST HORN ROAD 4 MILES WEST OF REEVESVILLE...SOUTH CAROLINA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2130 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 830 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCHS 011821
SVRCHS
SCC029-035-011915-
/O.NEW.KCHS.SV.W.0113.080601T1821Z-080601T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
221 PM EDT SUN JUN 1 2008
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA...
NORTHWESTERN DORCHESTER COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 315 PM EDT
* AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
WEST OF REEVESVILLE...OR ABOUT 12 MILES WEST OF SAINT GEORGE...
MOVING EAST AT 27 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
REEVESVILLE...
SAINT GEORGE...
CANADYS...
DORCHESTER...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024.
LAT...LON 3317 8082 3320 8077 3323 8072 3323 8070
3328 8063 3316 8030 3293 8052 3315 8084
TIME...MOT...LOC 1821Z 292DEG 23KT 3321 8074
$$1 follow-up statement
000
WWUS52 KCHS 011848
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
ISSUED BY NATIONAL WEATHER SERVICE WILMINGTON NC
248 PM EDT SUN JUN 1 2008
SCC029-035-011858-
/O.CAN.KCHS.SV.W.0113.000000T0000Z-080601T1915Z/
DORCHESTER SC-COLLETON SC-
248 PM EDT SUN JUN 1 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COLLETON AND
NORTHWESTERN DORCHESTER COUNTIES IS CANCELED...
AT 245 PM EDT...THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS
WEAKENED AND IS NO LONGER SEVERE...THUS THE WARNING HAS BEEN
CANCELED.
IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHARLESTON.
LAT...LON 3317 8082 3320 8077 3323 8072 3323 8070
3328 8063 3316 8030 3293 8052 3315 8084
TIME...MOT...LOC 1848Z 292DEG 23KT 3314 8055
$$
RASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 1:25 PM EDT, 56 minutes earlier.
Area forecast discussion, Jun 1, 1:25 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 125 PM EDT SUN JUN 1 2008 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT... .SYNOPSIS... HIGH PRESSURE WILL CONTINUE TO DOMINATE THROUGH MUCH OF TODAY. A COLD FRONT AND UPPER LEVEL DISTURBANCE WILL APPROACH FROM THE NORTHWEST THIS EVENING. THE FRONT WILL DROP INTO THE AREA TONIGHT AND MONDAY...BEFORE STALLING AND EVENTUALLY DISSIPATING ACROSS SOUTHEAST GEORGIA EARLY THIS WEEK. ATLANTIC HIGH PRESSURE WILL THEN BUILD INTO THE REGION INTO NEXT WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... STARTING TO SEE SOME CONVECTIVE INITIATION ALONG THE OUTFLOW BOUNDARY THAT EXTENDS FROM CENTRAL GEORGIA THROUGH THE CENTRAL MIDLANDS. INSTABILITY AHEAD OF THE BOUNDARY CONTINUES TO GROW WITH SBCAPES NEAR 3000 J/KG. ACTIVITY WILL BEGIN TO INCREASE OVER THE NEXT FEW HOURS AS UPWARD MOTION INCREASES WITH THE APPROACH OF THE MESOSCALE CONVECTIVE VORTEX THAT IS MOVING THROUGH THE SOUTH CAROLINA UPSTATE. RECENTLY ISSUED UPDATED GRIDS AND TEXT PRODUCTS TO RAISE POPS INTO THE 30-40 PERCENT CHANGE ACROSS INLAND AREAS. WFO CHARLESTON WILL BE RELEASING AN 18Z SOUNDING IN SUPPORT OF SEVERE WEATHER OPERATIONS ACROSS THE SOUTHEAST U.S. TODAY. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/... A STRONG SHORT WAVE ALOFT WILL ALLOW THE BACKDOOR COLD FRONT TO BEGIN TO DROP INTO THE FORECAST AREA THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS THE FORECAST AREA AHEAD OF THESE FEATURES...INTERACTING WITH THE SEABREEZE BOUNDARY AND OUTFLOW BOUNDARIES. INSTABILITY ACTUALLY APPEARS TO BE BEST DURING THE EVENING HOURS...SO EXPECT THE SEVERE WEATHER THREAT TO PEAK ACROSS THE FORECAST AREA IN THE 22-04Z TIME FRAME. SHOWERS AND THUNDERSTORMS WILL THEN CONTINUE WELL INTO THE OVERNIGHT HOURS AS THE FRONT CONTINUES TO MOVE THROUGH. TEMPERATURES TONIGHT SHOULD ONLY FALL INTO THE UPPER 60S TO LOWER 70S GIVEN THE EXTENSIVE CLOUD COVER EXPECTED. && .LONG TERM /MONDAY THROUGH SATURDAY/... MON CONTINUES TO BE A PROBLEMATIC FORECAST DAY WITH VERY LITTLE MODEL CONSISTENCY OR AGREEMENT TO THIS POINT. WE KNOW THAT THE SURFACE BOUNDARY WILL LIKELY BEGIN THE DAY DRAPED ACROSS THE FORECAST AREA BUT THE EXACT POSITION IS LOW CONFIDENCE. LINGERING CONVECTIVE RAINS COULD BE ONGOING MON ALONG AND S OF THE I-16 CORRIDOR IN GEORGIA BUT THEY SHOULD WANE AROUND DAYBREAK OR MID MORNING AT THE LATEST. THE GEM AND NAM ARE SIMILAR WITH KEEPING HIGHEST TSTM CHANCES FROM SRN ALABAMA INTO S GEORGIA WITH INTERACTION FROM YET ANOTHER SHORT WAVE IN NW FLOW ALOFT. THE GFS HAS REVERSED TRENDS AND INDICATES A SLIGHTLY RADICAL MID LEVEL OMEGA SCHEME. WITH DEEP MOISTURE IN THE REGION AND CONVERGENCE FROM THE SEA BREEZE IN THE AFTERNOON...WE WILL HAVE A 30 POP ACROSS MUCH OF OUR FORECAST AREA MON WITH HIGHS UPPER 80S TO NEAR 90 FURTHER INLAND. WE WERE RELUCTANT TO REMOVE POPS FOR ANY LOCATION MON NIGHT AS A VORTICITY LOBE STEMMING FROM A SHORT WAVE IN THE TENNESSEE VALLEY MOVES THROUGH THE AREA AND INTERACTS WITH LINGERING LOW LEVEL CONVERGENCE ASSOCIATED WITH THE STALLED BOUNDARY. ON TUE...MOST OF THE DYNAMICS AFFECT AREAS TO OUR N BUT BOTH NAM AND GFS SHOW ENOUGH SAG IN MID LEVEL HEIGHTS PLUS MOISTURE DEPTH TO KEEP AT LEAST A SMALL DIURNAL POP GOING. WED INTO THE WEEKEND...DOMINATED BY A LARGE ATLC RIDGE ELONGATED THROUGH THE SE STATES. THESE DAYS SHOULD BE TYPIFIED BY AGGRESSIVE AFTERNOON SEA BREEZES AND DEEP SE FLOW. ONLY SMALL DAILY CHANCES FOR SHOWERS AND TSTMS WITH THE SEA BREEZE. WE LOWERED TEMPERATURES THU AND BEYOND A FEW DEGREES AS FLOW LOOKS TOO ONSHORE AND DEEP TO REACH THE LOWER 90S OVER THE EASTERN HALF OF OUR REGION. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... THUNDERSTORM ACTIVITY IS BEGINNING TO FIRE ALONG AN EASTWARD MOVING OUTFLOW BOUNDARY EXTENDING ACROSS CENTRAL GEORGIA AND INTO THE MIDLANDS. THIS ACTIVITY MAY VERY WELL IMPACT THE CHS AND SAV TERMINALS LATER THIS AFTERNOON...POSSIBLY AFTER 20-21Z. OPTED TO LEAVE THUNDER OUT OF BOTH TAFS FOR NOW UNTIL MORE DEFINITIVE CONVECTIVE TRENDS CAN BE ESTABLISHED. AMENDMENTS WILL BE ISSUED IF IT APPEARS THUNDERSTORMS WILL IMPACT EITHER TERMINALS. OTHERWISE EXPECT VFR CONDITIONS TO PREVAIL...ALTHOUGH THERE IS A POSSIBILITY THAT ADDITIONAL SHOWERS AND THUNDERSTORMS COULD MOVE THROUGH WITH A SOUTHWARD MOVING COLD FRONT LATER TONIGHT. EXTENDED AVIATION OUTLOOK...VFR CONDITIONS EXPECTED OUTSIDE OF THUNDERSTORMS. && .MARINE... ATLANTIC HIGH PRESSURE WILL KEEP A SOUTH/SOUTHWEST FLOW IN PLACE ACROSS THE WATERS INTO TONIGHT. A PINCHING OF THE GRADIENT AHEAD OF AN APPROACHING BACKDOOR COLD FRONT AND LOCAL SEABREEZE ENHANCEMENTS SHOULD RESULT IN WINDS AS HIGH AS 15-20 KT ACROSS MOST WATERS. SEAS WILL BUILD AS HIGH AS 3-5 FT IN RESPONSE. CONVECTION IS ALSO EXPECTED TO DEVELOP...MAINLY LATE THIS AFTERNOON INTO TONIGHT. SOME OF THE STORMS COULD BECOME SEVERE WITH STRONG WINDS...LARGE HAIL AND FREQUENT LIGHTNING POSSIBLE. WIND DIRECTIONS STILL WILL BE TRICKY TO START THE DAY MON WITH THE SURFACE FRONT NEAR THE SOUTH CAROLINA COAST AND WIND FIELDS LIKELY CORRUPTED BY AMPLE OVERNIGHT CONVECTION. THE LOW LEVEL JET OVER THE GEORGIA WATERS SHOULD WANE EARLY IN THE DAY AND SEAS WILL BEGIN TO SUBSIDE. FLOW SHOULD BECOME ONSHORE ALL WATERS LATER MON WITH SPEEDS 15 KT OR LESS. TUE THROUGH THU...A SE TO S FLOW AROUND THE RIDGE WILL BE THE MAIN FEATURE. SPEEDS OCNLY ENHANCED BY DIURNAL/PINCHING EFFECTS...BUT MAINLY NOT DEVIATING FROM 5 KT EITHER SIDE OF 15 KT. SEAS BY THU COULD INCREASE TO 4 OR 5 FT OVER GEORGIA WATERS WITH LONG FETCH. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && ST
Hazardous weather outlook, Jun 1, 4:58 AM EDT, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 458 AM EDT SUN JUN 1 2008 AMZ330-350-GAZ087-088-SCZ040-042>045-049-050-021000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-JENKINS- SCREVEN-ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY- COASTAL COLLETON-CHARLESTON- 458 AM EDT SUN JUN 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS...THE COMBINATION OF A STRONG UPPER LEVEL DISTURBANCE AND AN APPROACHING COLD FRONT WILL ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS NORTHERN AND CENTRAL SOUTH CAROLINA THIS AFTERNOON. THESE SHOWERS AND THUNDERSTORMS WILL SHIFT SOUTHEAST INTO THE AREA LATE THIS AFTERNOON INTO THIS EVENING... POSSIBLY CONTINUING INTO THE OVERNIGHT HOURS. THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS WILL BECOME SEVERE. THE PRIMARY HAZARD WILL BE DAMAGING WINDS... ALTHOUGH LARGE HAIL IS ALSO POSSIBLE. IN ADDITION...ANY THUNDERSTORM THAT DEVELOPS IS EXPECTED TO PRODUCE FREQUENT CLOUD- TO-GROUND LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRONG/SEVERE THUNDERSTORMS...THE COMBINATION OF A STALLED FRONTAL BOUNDARY AND UPPER LEVEL DISTURBANCE OVER THE REGION ON MONDAY IS EXPECTED TO TRIGGER ANOTHER ROUND OF THUNDERSTORMS OVER PARTS OF SOUTHERN SOUTH SOUTH CAROLINA AND SOUTHEAST GEORGIA. A FEW OF THE STORMS MAY BECOME STRONG WITH GUSTY WINDS AND SMALL HAIL. HEAVY RAINFALL MAY ALSO ACCOMPANY SOME OF THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AMZ352-354-374-GAZ099>101-114>119-137>141-SCZ047-048-051-021000- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN- COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-INLAND LIBERTY- COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-INLAND JASPER- BEAUFORT-COASTAL JASPER- 458 AM EDT SUN JUN 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS...THE COMBINATION OF A STRONG UPPER LEVEL DISTURBANCE AND AN APPROACHING COLD FRONT WILL ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP NORTH OF THE AREA TODAY. THESE SHOWERS AND THUNDERSTORMS WILL SHIFT SOUTHEAST INTO THE AREA THIS EVENING...AND CONTINUE THROUGH THE OVERNIGHT HOURS. THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS WILL BECOME SEVERE. THE PRIMARY HAZARD WILL BE DAMAGING WINDS... ALTHOUGH LARGE HAIL IS ALSO POSSIBLE. IN ADDITION...ANY THUNDERSTORM THAT DEVELOPS IS EXPECTED TO PRODUCE FREQUENT CLOUD- TO-GROUND LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRONG/SEVERE THUNDERSTORMS...THE COMBINATION OF A STALLED FRONTAL BOUNDARY AND UPPER LEVEL DISTURBANCE OVER THE REGION ON MONDAY IS EXPECTED TO TRIGGER ANOTHER ROUND OF THUNDERSTORMS OVER PARTS OF SOUTHERN SOUTH SOUTH CAROLINA AND SOUTHEAST GEORGIA. A FEW OF THE STORMS MAY BECOME STRONG WITH GUSTY WINDS AND SMALL HAIL. HEAVY RAINFALL MAY ALSO ACCOMPANY SOME OF THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JAQ
In the hours before
Special weather statement, Jun 1, 1:48 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 148 PM EDT SUN JUN 1 2008 SCZ044-045-011845- BERKELEY-DORCHESTER- 148 PM EDT SUN JUN 1 2008 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND DORCHESTER COUNTY THROUGH 245 PM EDT... AT 148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY WINDS OF 35 TO 45 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 17 MILES NORTH OF DUNCAN CHAPEL TO 12 MILES NORTHWEST OF REEVESVILLE...OR ALONG A LINE EXTENDING FROM 15 MILES EAST OF BROOKDALE TO 12 MILES EAST OF BAMBERG...MOVING EAST AT 20 MPH. AREAS IN AND AROUND CROSS...DORCHESTER...EADYTOWN...HARLEYVILLE... REEVESVILLE AND SAINT GEORGE WILL BE IMPACTED THROUGH 245 PM EDT. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR LOCATION. PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS AND POWER LINES.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 7:21 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 39 min |
| Jun 1, 7:30 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Dorchester | 45 min |
| Jun 1, 7:56 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 49 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.